Alert archive / Kansas / River Flood Warnings in 2020
River Flood Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at May 14, 2020, 2:15 PM CDT for Labette County, Neosho County, Kansas. It took effect at May 15, 2020, 5:00 PM CDT. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2020, 2:15 PM CDT (19:15 UTC)
- In effect from
- May 15, 2020, 5:00 PM CDT
- Expired
- May 17, 2020, 2:16 AM CDT
- In force
- 33 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Labette County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 135 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Neosho River near Parsons (PPFK1). The gauge peaked at 22.81 ft at May 16, 2020, 10:00 AM CDT.
- Action stage
- 19 ft
- Minor stage
- 21 ft
- Moderate stage
- 23 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 14, 1:02 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 14, 1:02 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Wichita KS 102 PM CDT Thu May 14 2020 .MESOSCALE DISCUSSION... Issued at 1246 PM CDT Thu May 14 2020 Cold front currently stretches from far southeast Nebraska to just south of KRSL to east of KDDC. Dewpoints in the mid to upper 60s across the Flint Hills into southeast KS have resulted in ML CAPE values increasing to the 1500-2000J/KG range. Meanwhile, a weak MCV appears to be tracking across eastern OK. Current thinking is that even though areas southeast of the KS Turnpike will become uncapped in the next 2 hours with an abundance of instability, the better storm chances this afternoon will be tied closer to the front, over northeast KS. Further west, along and west of I-135, capping looks strong enough to suppress afternoon convection. Feel storms will build back to the southwest early this evening as the front continues to sag south with most of our forecast area being affected after dark and potentially after or around midnight. By sunrise Fri, storms are expected to still be moving out of southeast KS. Slow movement of storms will likely lead to flooding and elevated instability tonight will keep large hail as a threat. && .SHORT TERM...(Today through Saturday night) Issued at 318 AM CDT Thu May 14 2020 Low pressure over southwest Kansas is progged to move slowly eastward across south central Kansas as we move through the day. A weak frontal boundary will settle along the Kansas Turnpike area and become a focus for showers and thunderstorms after 5 pm. 0-1km MLCAPE is progged to climb above 3000 J/KG with modest 0-6km deep layer shear supporting some multicell clusters or perhaps a few supercells. Storms are expected to redevelop or back-build into south central KS during the evening and overnight hours with a continued threat for strong or severe storms in addition to very heavy rainfall. PWATs are progged to climb to around 1.75 inches which is well above the 90% moving average lending support to efficient rainfall production. Due to recent heavy rain over much of south central and southeast KS, a flood watch will be posted as any additional rain in areas hardest hit will likely experience some flooding problems. Fri-Sat...Showers and storms will likely be ongoing early in the period on Friday which could drive the effective front well south into Oklahoma. The airmass is progged to recover later in the day but confidence remains fairly low at this time. If we can recover, another round of severe storms will be possible over south central and southeast KS during the afternoon and evening hours on Friday. By Saturday, another more robust shortwave trough will sweep through the Central Plains bringing another opportunity for deep moist convection. The best chance for a few strong or severe storms may remain across southeast KS but we see a wide range of possibilities in the latest model data. The NAM would keep much of our area dry on Sat but the GFS and ECMWF would support another round of showers and storms although mid-level lapse rates are only progged to be in the 7-8 C/km range. .LONG TERM...(Sunday through Wednesday) Issued at 318 AM CDT Thu May 14 2020 We'll see a pattern change late in the weekend as a mid/upper ridge amplifies over the Rockies and builds eastward into the central CONUS through at least the middle of next week. This will result in dry weather conditions and above normal temperatures returning to the region. We'll see high temperatures climbing into the mid and upper 80s with lows in the 50s and 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1246 PM CDT Thu May 14 2020 Main aviation concern will be storms tonight. Cold front is expected to sag south across the forecast area late this afternoon through the overnight hours. Storms are expected to develop along the front late this afternoon over northeast KS and build back to the southwest after dark. KCNU-KICT-KHUT will have the best chances to see storms after dark with storms possibly lingering past sunrise Fri over southeast KS. Heavy rain and large hail will be the main threats with the stronger storms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 81 63 76 63 / 20 90 70 70 Hutchinson 78 59 73 61 / 10 90 60 60 Newton 79 60 73 62 / 20 80 70 70 ElDorado 80 62 75 63 / 20 80 70 70 Winfield-KWLD 81 65 78 64 / 20 90 70 60 Russell 73 55 72 56 / 10 80 60 70 Great Bend 74 56 71 58 / 10 90 50 60 Salina 78 58 73 61 / 20 40 70 70 McPherson 79 58 72 61 / 20 70 70 70 Coffeyville 81 65 76 64 / 20 80 70 70 Chanute 79 63 75 64 / 20 90 70 70 Iola 78 64 75 64 / 20 90 80 70 Parsons-KPPF 80 64 75 65 / 20 80 70 70 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 PM CDT this evening through Saturday evening for KSZ069>072-083-092>096-098>100. && MESOSCALE...RBL SHORT TERM...MWM LONG TERM...MWM AVIATION...RBL
Hazardous weather outlook, May 14, 9:41 AM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 941 AM CDT Thu May 14 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 941 AM CDT Thu May 14 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Strong and severe storms will develop this afternoon impacting locations along and east of the Kansas Turnpike. The strongest storms will be capable of producing golf ball sized hail, damaging winds of 60 mph, and a brief tornado. Thunderstorms are expected to expand in coverage this evening and overnight impacting much of south central and southeast Kansas. The strongest storms will be capable of producing golf ball sized hail, damaging winds of 60 mph, and heavy rainfall. Heavy rain may produce localized flooding and rises on rivers and creeks. See latest Flash Flood Watch for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The threat for strong to severe storms will remain in the forecast for Friday and Saturday. With multiple rounds of thunderstorms expected, the risk of flooding could linger into the weekend. See latest Flash Flood Watch for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Butler
In the hours before
Local storm report, May 14, 9:58 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
958 AM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 ESE EL DORADO 37.82N 96.83W
05/14/2020 M1.63 INCH BUTLER KS CO-OP OBSERVER
CO-OP OBSERVER STATION ELDK1 1.4 E EL
DORADO. 24-HOUR TOTAL.
&&
VAUGHANLocal storm report, May 14, 10:00 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1000 AM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HEAVY RAIN 2 W ELGIN 37.00N 96.32W
05/14/2020 M1.40 INCH CHAUTAUQUA KS MESONET
MESONET STATION ELGK1 CANEY RIVER. 24-HOUR
TOTAL.
&&
VAUGHANLocal storm report, May 14, 10:01 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1001 AM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN SEDAN 37.13N 96.18W
05/14/2020 M1.39 INCH CHAUTAUQUA KS CO-OP OBSERVER
CO-OP OBSERVER STATION SDAK1 SEDAN. 24-HOUR
TOTAL.
&&
VAUGHANLocal storm report, May 14, 10:02 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1002 AM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MARION 38.35N 97.01W
05/14/2020 M1.12 INCH MARION KS COCORAHS
COCORAHS STATION KS-MN-25 MARION 0.2 NE.
24-HOUR TOTAL.
&&
VAUGHANLocal storm report, May 14, 10:03 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 AM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN POTWIN 37.94N 97.02W
05/14/2020 M1.00 INCH BUTLER KS CO-OP OBSERVER
CO-OP OBSERVER STATION POTK1 POTWIN. 24-HOUR
TOTAL.
&&
VAUGHANLocal storm report, May 14, 10:18 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1018 AM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HAIL 2 NNE DERBY 37.58N 97.24W
05/13/2020 E0.75 INCH SEDGWICK KS PUBLIC
TIME ESTIMATED FROM RADAR. RECEIVED VIA
SOCIAL MEDIA.
0901 AM HAIL WINFIELD 37.24N 96.99W
05/13/2020 E0.75 INCH COWLEY KS PUBLIC
RECEIVED VIA SOCIAL MEDIA.
0902 AM HAIL 2 SE WINFIELD 37.24N 96.95W
05/13/2020 E1.00 INCH COWLEY KS PUBLIC
.
1215 PM FLOOD HILLSBORO, MARION, PEAB 38.35N 97.20W
05/13/2020 MARION KS EMERGENCY MNGR
MINOR STREET FLOODING AND LOW-LAND FLOODING
IN AND AROUND MARION, HILLSBORO, AND
PEABODY.
1221 PM FLOOD 2 NNE EL DORADO 37.85N 96.85W
05/13/2020 BUTLER KS LAW ENFORCEMENT
VEHICLE STALLED IN WATER ON THE ROADWAY AT N
MAIN ST. AND MCCOLLUM ROAD JUST NORTH OF EL
DORADO.
1251 PM FLOOD CHAUTAUQUA 37.02N 96.18W
05/13/2020 CHAUTAUQUA KS LAW ENFORCEMENT
FLOODING IS OCCURRING ON ROADWAYS IN THE
TYPICAL, FLOOD PRONE AND LOW-LYING AREAS.
THERE ALSO HAS BEEN A REPORT OF A VEHICLE
HYDROPLANE ACCIDENT DUE TO WATER ON THE
ROAD.
0115 PM HEAVY RAIN CHAUTAUQUA 37.03N 96.18W
05/13/2020 M2.08 INCH CHAUTAUQUA KS CO-OP OBSERVER
RAINFALL SINCE 7 AM THIS MORNING. AREAS OF
FLOODING CONTINUE IN AND AROUND CHAUTAUQUA.
0249 PM HEAVY RAIN LATHAM 37.53N 96.64W
05/13/2020 M3.20 INCH BUTLER KS EMERGENCY MNGR
RAINFALL SINCE EARLY THIS MORNING.
0600 AM HEAVY RAIN CAMBRIDGE 37.31N 96.66W
05/14/2020 M1.93 INCH COWLEY KS CO-OP OBSERVER
CO-OP OBSERVER STATION CBDK1 CAMBRIDGE.
24-HOUR TOTAL.
0600 AM HEAVY RAIN 8 NE EL DORADO 37.90N 96.75W
05/14/2020 M3.05 INCH BUTLER KS COCORAHS
COCORAHS STATION KS-BU-36 EL DORADO 8.2 NE.
24-HOUR TOTAL.
0615 AM HEAVY RAIN LATHAM 37.54N 96.64W
05/14/2020 M2.64 INCH BUTLER KS COCORAHS
COCORAHS STATION KS-BU-31 LATHAM 0.2 W.
24-HOUR TOTAL.
0630 AM HEAVY RAIN 1 S EL DORADO 37.80N 96.86W
05/14/2020 M1.30 INCH BUTLER KS COCORAHS
COCORAHS STATION KS-BU-25 EL DORADO 1.2 S.
24-HOUR TOTAL.
0700 AM HEAVY RAIN SEDAN 37.13N 96.18W
05/14/2020 M1.39 INCH CHAUTAUQUA KS CO-OP OBSERVER
CO-OP OBSERVER STATION SDAK1 SEDAN. 24-HOUR
TOTAL.
0700 AM HEAVY RAIN 1 ENE INDEPENDENCE 37.24N 95.70W
05/14/2020 M1.27 INCH MONTGOMERY KS CO-OP OBSERVER
CO-OP OBSERVER STATION INDK1 0.8 E
INDEPENDENCE. 24-HOUR TOTAL.
0700 AM HEAVY RAIN 1 S BURNS 38.08N 96.89W
05/14/2020 M1.48 INCH BUTLER KS CO-OP OBSERVER
CO-OP OBSERVER STATION BNSK1 0.8 S BURNS.
24-HOUR TOTAL.
0700 AM HEAVY RAIN 1 ESE EL DORADO 37.82N 96.83W
05/14/2020 M1.63 INCH BUTLER KS CO-OP OBSERVER
CO-OP OBSERVER STATION ELDK1 1.4 E EL
DORADO. 24-HOUR TOTAL.
0700 AM HEAVY RAIN MARION 38.35N 97.01W
05/14/2020 M1.12 INCH MARION KS COCORAHS
COCORAHS STATION KS-MN-25 MARION 0.2 NE.
24-HOUR TOTAL.
0700 AM HEAVY RAIN POTWIN 37.94N 97.02W
05/14/2020 M1.00 INCH BUTLER KS CO-OP OBSERVER
CO-OP OBSERVER STATION POTK1 POTWIN. 24-HOUR
TOTAL.
0700 AM HEAVY RAIN 1 SSE HOWARD 37.46N 96.26W
05/14/2020 M1.03 INCH ELK KS COCORAHS
COCORAHS STATION KS-EK-5 HOWARD 0.9 SSE.
24-HOUR TOTAL.
0700 AM HEAVY RAIN CHAUTAUQUA 37.02N 96.18W
05/14/2020 M2.23 INCH CHAUTAUQUA KS CO-OP OBSERVER
CO-OP OBSERVER STATION CHQK1 CHAUTAUQUA.
24-HOUR TOTAL.
0745 AM HEAVY RAIN 1 S CLIMAX 37.71N 96.22W
05/14/2020 M1.10 INCH GREENWOOD KS MESONET
MESONET STATION CMXK1 0.8 S CLIMAX. 24-HOUR
TOTAL.
0745 AM HEAVY RAIN 1 ENE CEDAR VALE 37.11N 96.49W
05/14/2020 M1.67 INCH CHAUTAUQUA KS MESONET
MESONET STATION CDVK1 0.7 E CEDAR VALE.
24-HOUR TOTAL.
0800 AM HEAVY RAIN 1 N GRENOLA 37.36N 96.45W
05/14/2020 M1.49 INCH ELK KS CO-OP OBSERVER
CO-OP OBSERVER STATION GRNK1 0.6 N GRENOLA.
24-HOUR TOTAL.
0800 AM HEAVY RAIN 1 WSW IOLA 37.92N 95.42W
05/14/2020 M1.08 INCH ALLEN KS CO-OP OBSERVER
CO-OP OBSERVER STATION IOAK1 IOLA 1 W.
24-HOUR TOTAL.
0820 AM HEAVY RAIN 6 ENE LATHAM 37.56N 96.54W
05/14/2020 M2.55 INCH BUTLER KS COCORAHS
COCORAHS STATION KS-BU-26 BEAUMONT 6.6 SSW.
24 HOUR TOTAL.
0845 AM HEAVY RAIN 2 W ELGIN 37.00N 96.32W
05/14/2020 M1.40 INCH CHAUTAUQUA KS MESONET
MESONET STATION ELGK1 CANEY RIVER. 24-HOUR
TOTAL.
0900 AM HEAVY RAIN 3 NE EL DORADO 37.86N 96.82W
05/14/2020 M1.17 INCH BUTLER KS CO-OP OBSERVER
CO-OP OBSERVER STATION EDRK1 3.4 NE EL
DORADO. 24-HOUR TOTAL.
0900 AM HEAVY RAIN 2 WSW IOLA 37.92N 95.43W
05/14/2020 M1.32 INCH ALLEN KS CO-OP OBSERVER
CO-OP OBSERVER STATION IOLK1 1.5 NW BASSETT.
24-HOUR TOTAL.
0900 AM HEAVY RAIN HAVANA 37.09N 95.94W
05/14/2020 M2.54 INCH MONTGOMERY KS CO-OP OBSERVER
CO-OP OBSERVER STATION HVAK1 HAVANA. 24-HOUR
TOTAL.
0900 AM HEAVY RAIN 5 SW SYCAMORE 37.28N 95.80W
05/14/2020 M1.03 INCH MONTGOMERY KS CO-OP OBSERVER
CO-OP OBSERVER STATION ECLK1 5.5 SW
SYCAMORE. 24-HOUR TOTAL.
0945 AM HEAVY RAIN GOESSEL 38.25N 97.34W
05/14/2020 M2.52 INCH MARION KS MESONET
MESONET STATION KGGES GOESSEL. 24-HOUR
TOTAL.
&&
VAUGHANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:59 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 7 more | 51 hr |
| May 14, 4:00 AM CDT | Dense Fog Advisory | ICT | Russell | 6 hr |
| May 14, 2:15 PM CDT | River Flood Warning | ICT | Cherokee, Labette | 72 hr |
| May 14, 5:27 PM CDT | Special Weather Statement | ICT | Chase | 18 min |
Nearby
River Flood Warnings in Kansas, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.